Alert archive / Mississippi / River Flood Advisories in 2018

River Flood Advisory 2, NWS Jackson, MS

February 20, 2018Issaquena County, Washington County, Mississippi; East Carroll Parish, Louisiana; Chicot County, Arkansas

NWS Jackson, MS issued this river flood advisory at Feb 20, 2018, 12:21 PM CST for Issaquena County, Washington County, Mississippi; East Carroll Parish, Louisiana; Chicot County, Arkansas. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 12:21 PM CST (18:21 UTC)
Expired
Feb 21, 2018, 11:38 PM CST
In force
35 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Chicot County, AR, East Carroll Parish, LA, Issaquena County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 133 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River near Greenville (GEEM6).

Action stage
36 ft
Minor stage
48 ft
Moderate stage
52 ft
Major stage
57 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07265455, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood advisory went out at Feb 20, 11:40 AM CST, 41 minutes earlier.

Area forecast discussion, Feb 20, 11:40 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1140 AM CST Tue Feb 20 2018

...WET PATTERN IN ORDER FOR THE REMAINDER OF THE WEEK...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR, MVFR, and IFR flight conditions are possible through the
region over the next 24 hrs due to low CIGs. MVFR CIGs will be
apparent arewide wide today as moisture continues to advect into
the region from the Gulf. A few breaks in the cloud deck may
result in CIGs becoming SCT but this should be short-lived. Winds
will be strong and from the south with gusts up to 25kts expected
in the Delta. The best chances for showers will exist near KHBG
today. CIGs will lower to IFR levels tonight as wind speeds
lessen. Rain chances will begin to increase late in the TAF
period.

&&

.DISCUSSION...

Light isolated shower activity is beginning to be noted on
surrounding radars in areas just outside of our forecast region,
mainly to the south and west. Expect coverage of the light shower
activity to continue to increase over the next few hours while
spreading into the region. The best chances of showers will
remain in our southern MS Counties and our Louisiana Parishes
throughout the day. Otherwise, expect another abnormally warm day
with temps reach the low to mid 80s. High temperatures records
will be in jeopardy at a few climo sites. No significant changes
were made to the previous forecast.

Prior discussion below:

Today and Tonight...High pressure at the surface will remain firmly
wedged into the region from the east, resulting in continued
southerly flow over the forecast area through the period.  Aloft,
continued strong ridging over the Southeast United States and Gulf
of Mexico, will also maintain a steady southerly flow of moisture
across the region.  This will all result in similar conditions
today, compared to those observed on Monday.

A continued tight pressure gradient will likewise keep the
aforementioned southerly winds breezy over the CWA today, especially
across the Delta. Sustained south winds across most of the forecast
area will generally be between 15-20 mph, with gusts around 25 mph
possible. However in the Delta, sustained winds will hover more so
up around 20 mph, with a few gusts around 30 mph possible.

Otherwise, look for partly to mostly cloudy skies overhead, with
continued well above normal conditions. Some isolated showers will
be possible during the afternoon hours, but most of the forecast
area will remain dry.  Highs will once again top out in the lower
80s.  Clouds will remain over the region tonight, as lows remain
mild and fall into the middle and upper 60s.  A cold front trying to
push into the region from the west, will bring at least a chance for
showers and perhaps an isolated storm, to far western portions of
the CWA towards day break Wednesday. /19/

Wednesday and Thursday: A cold front will continue edging eastward
toward the area Wednesday as an upper disturbance lifts northward
on the eastern periphery of an unyielding upper trough over the
western CONUS. The front will then stall roughly along the Monroe
to Grenada corridor Wednesday afternoon and evening before slowly
lifting north/westward again on Thursday. Ahead of the front,
scattered isentropically induced showers and isolated storms will
be possible, but weak inhibition and/or lack of upper forcing will
limit the heavier precipitation to along and behind the front
itself. With the front stalling and wavering over the northwestern
portion of the area, localized flooding remains of concern, with
SREF mean QPF still around 2-3" in our Delta counties/parishes.
This is particularly the case given recent above normal rainfall
and precedent river flooding. However, there is some uncertainty
as to whether the axis of heaviest rain will make it into the
area, with successive runs of the NAM depicting a drier solution
over much of the area. Sufficient instability will exist for
thunderstorms, but a lack of upper forcing and marginal deep layer
shear will preclude a severe weather threat. For the HWO and
graphics, we will maintain the existing limited threat for
flooding, with a close eye on potential adjustments as we move
into a closer time frame.

Friday and Saturday: With the front withdrawing, a relative lull
in precip is possible Thursday night into early Friday. The upper
level pattern will finally begin to evolve as a stronger shortwave
dives along the Pacific coast and through the Four Corners region
and a strengthening subtropical branch of the upper jet develops
into the Southern Plains. As the mid level shortwave swings
eastward, a new surface cyclone will develop with the associated
cold front moving into the area late Saturday into Sunday,
bringing renewed rain and thunderstorm chances. Model agreement
on the strength of this system has decreased, with the GFS now
more of an outlier depicting a notably more formidable shortwave.
If that solution were to pan out, severe weather would be more
likely with this system. However, with a trend toward a less
amplified wave in the other global models and this still being 5
days out, I'm hesitant to begin advertising a severe threat in
the HWO and associated graphics at this point. We'll also have to
be mindful that additional heavy rainfall could further aggravate
any ongoing flooding from earlier in the week.

Sunday and Monday: The upper pattern will become more zonal, with
the upper jet near or just north of the forecast area, meaning
the surface front will stall near or just south. Consequently,
periodic rain chances will persist into early next week as upper
divergence promotes continued lift of moist air over the stalled
frontal slope. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       83  66  81  66 /  21  15  56  71
Meridian      82  65  82  67 /  19  14  49  50
Vicksburg     83  67  79  65 /  24  16  81  85
Hattiesburg   82  66  83  67 /  27  23  53  44
Natchez       84  68  80  67 /  25  23  64  72
Greenville    79  65  68  54 /  26  37 100 100
Greenwood     80  66  74  61 /  16  14  92  85

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Feb 20, 5:01 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
501 AM CST Tue Feb 20 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
501 AM CST Tue Feb 20 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flash flooding and river flooding are possible across southeast
Arkansas, portions of northeast Louisiana, and the Mississippi
Delta Wednesday afternoon into Thursday morning and again this
weekend. Total rainfall of two to four inches is expected, with
locally higher amounts possible.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 12:21 PM CSTRiver Flood AdvisoryJANBolivar, Washington35 hr
Feb 20, 12:21 PM CSTRiver Flood AdvisoryJANClaiborne, Jefferson, Warren35 hr
Feb 20, 12:21 PM CSTRiver Flood AdvisoryJANAdams, Wilkinson35 hr
Feb 20, 3:43 PM CSTFlash Flood WatchJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more44 hr

Nearby

River Flood Advisories in Mississippi, 2018River Flood Advisories in Louisiana, 2018River Flood Advisories in Arkansas, 2018Every river flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.